Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 35, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 23, 2025, 1:29 PM MST for Madison County, Montana. It took effect at Dec 24, 2025, 6:00 AM MST. It was in force for 14 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 23, 2025, 1:29 PM MST (20:29 UTC)
- In effect from
- Dec 24, 2025, 6:00 AM MST
- Expired
- Dec 24, 2025, 8:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Great Falls, MT
County Madison County, MT
The radar
The Great Falls radar (KTFX), 244 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 6:00 AM MST | NON-TSTM WND GST 59 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Dec 24, 12:30 PM MST | NON-TSTM WND GST 56 | 5 Nne Cameron, MT | AWOS station KEKS Ennis Big Sky AWOS. |
| Dec 24, 12:45 PM MST | NON-TSTM WND GST 61 | 4 Nne Mcallister, MT | Mesonet station MTNOR Norris Hill (MT DOT). |
| Dec 24, 2:30 PM MST | HIGH SUST WINDS 40 | 4 Nne Mcallister, MT | Average sustained winds over 2 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2579 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WWUS75 KTFX 232029 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 129 PM MST Tue Dec 23 2025 MTZ325-241300- /O.UPG.KTFX.HW.A.0035.251224T1000Z-251225T0600Z/ /O.NEW.KTFX.HW.W.0035.251224T1300Z-251225T0300Z/ Madison River Valley- Including the following locations: Jeffers, Ennis, Cameron, Norris, and McAllister 129 PM MST Tue Dec 23 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MST WEDNESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Madison River Valley. * WHEN...From 6 AM to 8 PM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ AM
5 follow-up statements
346 WWUS75 KTFX 241016 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 316 AM MST Wed Dec 24 2025 MTZ325-250000- /O.CON.KTFX.HW.W.0035.251224T1300Z-251225T0300Z/ Madison River Valley- Including the following locations: Ennis, Cameron, Norris, McAllister, and Jeffers 316 AM MST Wed Dec 24 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southerly winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Madison River Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
186 WWUS75 KTFX 241617 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 917 AM MST Wed Dec 24 2025 MTZ325-250000- /O.CON.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/ Madison River Valley- Including the following locations: Ennis, Norris, Cameron, Jeffers, and McAllister 917 AM MST Wed Dec 24 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southerly winds 30 to 40 mph, with gusts up to 60 mph expected. * WHERE...Madison River Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are likely to occur this afternoon into the early evening hours today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
745 WWUS75 KTFX 242053 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 153 PM MST Wed Dec 24 2025 MTZ325-250300- /O.CON.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/ Madison River Valley- Including the following locations: Ennis, Norris, Cameron, Jeffers, and McAllister 153 PM MST Wed Dec 24 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southerly winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ302>305-308>310-312-313-250600- /O.NEW.KTFX.FG.Y.0012.251224T2053Z-251225T0600Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Hill County-Southern High Plains-Eastern Pondera and Eastern Teton-Western and Central Chouteau County-Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Geyser, Whitlash, Browning, Dupuyer, Brady, Heart Butte, Galata, Raynesford, Devon, Choteau, Conrad, Moccasin, Santa Rita, Chester, Cut Bank, Stanford, Benchland, Great Falls, Floweree, Carter, Fort Benton, Ethridge, Shelby, Havre, Ledger, Hobson, Bynum, Joplin, Lothair, Pendroy, and Windham 153 PM MST Wed Dec 24 2025 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Visibility less than a quarter of a mile in dense freezing fog. * WHERE...Much of North Central MT. * WHEN...Until 11 PM MST this evening. * IMPACTS...Low visibility could make driving conditions hazardous. * ADDITIONAL DETAILS...Areas of freezing fog will create some minor ice accumulations. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Brusda
966 WWUS75 KTFX 250137 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 637 PM MST Wed Dec 24 2025 MTZ325-250300- /O.CON.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/ Madison River Valley- Including the following locations: Jeffers, Norris, Ennis, Cameron, and McAllister 637 PM MST Wed Dec 24 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southerly winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are likely to occur this afternoon into the early evening hours today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ306-311-314-250600- /O.EXA.KTFX.FG.Y.0012.000000T0000Z-251225T0600Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Harlem, Chinook, Hogeland, Lewistown, Hilger, Zurich, Fort Belknap, and Rocky Boy 637 PM MST Wed Dec 24 2025 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Visibility less than a quarter of a mile in dense freezing fog. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft, and Northern Blaine County. * WHEN...Until 11 PM MST this evening. * IMPACTS...Low visibility could make driving conditions hazardous. * ADDITIONAL DETAILS...Areas of freezing fog will create some minor ice accumulations. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MTZ302>305-308>310-312-313-250600- /O.CON.KTFX.FG.Y.0012.000000T0000Z-251225T0600Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Hill County-Southern High Plains-Eastern Pondera and Eastern Teton-Western and Central Chouteau County-Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Cut Bank, Devon, Conrad, Benchland, Brady, Havre, Raynesford, Pendroy, Shelby, Joplin, Dupuyer, Ethridge, Santa Rita, Fort Benton, Geyser, Stanford, Windham, Great Falls, Hobson, Heart Butte, Floweree, Galata, Lothair, Carter, Ledger, Chester, Browning, Whitlash, Moccasin, Bynum, and Choteau 637 PM MST Wed Dec 24 2025 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Visibility less than a quarter of a mile in dense freezing fog. * WHERE...Much of North Central MT. * WHEN...Until 11 PM MST this evening. * IMPACTS...Low visibility could make driving conditions hazardous. * ADDITIONAL DETAILS...Areas of freezing fog will create some minor ice accumulations. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Ludwig
587 WWUS75 KTFX 250250 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 750 PM MST Wed Dec 24 2025 MTZ325-250400- /O.EXP.KTFX.HW.W.0035.000000T0000Z-251225T0300Z/ Madison River Valley- Including the following locations: Jeffers, Norris, Ennis, Cameron, and McAllister 750 PM MST Wed Dec 24 2025 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... Winds have subsided and no longer pose a threat to life and property. $$ MTZ302>306-308>314-250600- /O.CON.KTFX.FG.Y.0012.000000T0000Z-251225T0600Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Hill County-Northern Blaine County-Southern High Plains-Eastern Pondera and Eastern Teton- Western and Central Chouteau County-Bears Paw Mountains and Southern Blaine-Cascade County below 5000ft-Judith Basin County and Judith Gap-Fergus County below 4500ft- Including the following locations: Harlem, Cut Bank, Devon, Conrad, Hogeland, Benchland, Brady, Havre, Raynesford, Pendroy, Shelby, Joplin, Dupuyer, Lewistown, Ethridge, Santa Rita, Fort Benton, Geyser, Stanford, Windham, Great Falls, Hobson, Heart Butte, Chinook, Floweree, Hilger, Galata, Lothair, Carter, Ledger, Chester, Browning, Whitlash, Moccasin, Zurich, Fort Belknap, Bynum, Choteau, and Rocky Boy 750 PM MST Wed Dec 24 2025 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Visibility a quarter mile or less in dense freezing fog. * WHERE...A portion of north central Montana. * WHEN...Until 11 PM MST this evening. * IMPACTS...Low visibility could make driving conditions hazardous. Icy roads and sidewalks are possible due to a slow buildup of ice. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Ludwig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 23, 10:39 AM MST, 2 hours 50 minutes earlier. Its key messages:
- Periods of mountain snow and some scattered areas of lower elevation light rain, snow, or mixed precipitation continue for much of the week, most widespread on Wednesday night and again Friday into Saturday.
- Strong, gusty southerly winds develop over the southwest Tuesday night through Wednesday night, strongest in the Madison River Valley.
- Near to above average temperatures are expected for most locations, but Arctic air will periodically move into central and north- central Montana.
Area forecast discussion, Dec 23, 10:39 AM MST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1039 AM MST Tue Dec 23 2025 Aviation Section Updated. .KEY MESSAGES... - Periods of mountain snow and some scattered areas of lower elevation light rain, snow, or mixed precipitation continue for much of the week, most widespread on Wednesday night and again Friday into Saturday. - Strong, gusty southerly winds develop over the southwest Tuesday night through Wednesday night, strongest in the Madison River Valley. - Near to above average temperatures are expected for most locations, but Arctic air will periodically move into central and north- central Montana. && .UPDATE... /Issued 1011 AM MST Tue Dec 23 2025/ Colder air has settled in across most of the plains this morning. A west to southwest wind will help to mix out some of the colder air, though areas across the golden triangle and northward and eastward are likely to remain on the colder side today. Light easterly upslope flow across portions of the Hi-Line that remain cold combined with weak forcing aloft will result in the combination of a freezing rain and drizzle threat this evening and overnight, most likely across Hill and Toole counties and adjacent areas. As such, a Winter Weather Advisory has been issued for these areas. Additional Winter Weather Advisories will be considered with the afternoon package. -AM && .DISCUSSION... /Issued 1011 AM MST Tue Dec 23 2025/ - Meteorological Overview: A lobe of Arctic has taken up residence over most plains locations north of the central island ranges. While this air mass will retreat back northward on today, this process may be slowed by low level easterly winds and cloud cover. Great Falls and Lewistown should break into the warmer air the end of the day, at least briefly, but the Hi-Line looks to stay in the colder air for most of the day. An approaching shortwave will encourage a mild south/southwesterly flow aloft to become established over the Northern Rockies through Wednesday. Clouds will be on the increase today and spotty light precipitation will move in a south to north fashion. With the Arctic air looking to sag back southward into central MT tonight into Wednesday, at least isolated instances of freezing drizzle seem plausible, especially along the Hi-Line. The better precipitation coverage will come late Wednesday into Thursday when the shortwave passes through the region. Light freezing drizzle and patchy fog may become widespread over central north-central MT while mountain snow falls along the Continental Divide and over the higher terrain of the southwest. Most of the southwest valleys will see plain rain, though some of the normally colder valleys have a non-zero chance for some light freezing rain or drizzle. winds with this system pale in comparison to some of the storms in recent weeks, but H700 southerly flow will run around 40 to 50 kts, strongest on Wednesday. This set up is favorable for gusty to at times strong surface winds over the normally wind prone southwest valleys and mountain peaks. A colder trough looks to move through Friday into Saturday for yet another round of snow and a southward intrusion of Arctic air. The cold air depth with this system should be sufficient for scattered areas snow at all elevations, but most widespread in the mountains. Ridging aloft then settles in for milder conditions later in the weekend into early next week before troughing and colder air return later in the week. - RCG - Forecast Confidence & Scenarios: Light freezing rain or drizzle possible tonight through Thursday morning... The precipitation with the elevated warm front this evening through early Wednesday looks minimal with the probability for measurable precipitation generally remaining less than 20%; however, colder north-central areas may see trace amounts of freezing drizzle causing a light glaze of ice to accumulate on exposed surfaces, especially along the Hi-Line. Additionally, patchy fog development is expected with around a 30 to 50% chance for visibility reductions down to a half mile or less. No winter products will be issued with this forecast package given the spotty nature of the freezing drizzle, but this may change if confidence for dense fog increases in addition to the isolated freezing drizzle. The arrival of a shortwave trough and the southward advancement of an Arctic boundary will bring the main winter weather concern Wednesday night/early Thursday. This trough still looks to harbor H700 temperatures near freezing for at least part of Wednesday night, which would be supportive of light rain/drizzle falling over surface temperatures in the teens and 20s. NBM probabilities continue to weakly highlight this potential with around a 20 to 30% chance for a hundredth or greater of ice accumulation over the plains. Impacts may include slippery roads/sidewalks and isolated power outages. Should this trend continue or increase, winter weather products will be considered in the near future. - RCG && .AVIATION... 23/18Z TAF Period Main concern will be the potential for freezing rain later this afternoon and into this evening. Light precipitation currently falling west of the divide will move northeast into Northeast MT by evening. It is likely that surface temperatures will remain below freezing in the Havre area, thus the higher chances for freezing rain. After the freezing rain exits, a light freezing fog will develop over portions of North Central MT as well. Another round of mixed precipitation is looking likely over much of North Central and Southwest MT Wed afternoon/evening. Mountains/passes will be obscured at times across the period. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 46 20 30 26 / 20 20 0 50 CTB 37 16 19 14 / 0 20 0 20 HLN 42 30 50 33 / 20 20 0 70 BZN 45 31 53 36 / 20 10 0 70 WYS 39 29 41 32 / 50 10 50 100 DLN 45 27 50 36 / 20 10 10 80 HVR 22 17 28 19 / 30 30 0 50 LWT 50 37 55 30 / 20 10 0 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 4 PM this afternoon to 9 AM MST Wednesday for Eastern Toole and Liberty-Hill County-Northern Blaine County. High Wind Watch from late tonight through Wednesday evening for Madison River Valley. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 10:07 AM MST | Winter Weather Advisory | TFX | Blaine, Hill, Liberty, Toole | 17 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.